Two case reports highlight drug-induced pulmonary arterial hypertension (PAH) as a rare possible side effect of carfilzomib use in multiple myeloma patients. The reports were published in Pulmonary Circulation.

Both patients presented with severe dyspnea and transthoracic echocardiograms (TTE) revealed elevated right ventricular systolic pressures (RVSP) after multiple treatments with carfilzomib. The first patient’s PAH resolved with discontinuation of carfilzomib while the second patient required PAH-targeted therapy including sildenafil and macitentan to reduce RVSP after carfilzomib discontinuation.

Discontinuation of macitentan was tested in the second patient, which resulted in an increased RVSP and enlarged right ventricle 1 month later, therefore macitentan was restarted.


Continue Reading

“While pulmonary hypertension associated with carfilzomib may be reversible with drug discontinuation, there may also be patients who require long-term treatment with PAH-targeted therapies,” the authors cautioned.

Read more about PAH therapies

These 2 cases add to the literature showing PAH as a rare side effect of carfilzomib use in multiple myeloma patients. Case reports published in Heart Views in 2020 and Tumori Journal in 2021 each describe a patient who developed PAH after treatment with carfilzomib. PAH in both patients resolved with discontinuation of carfilzomib.

“These cases highlight the importance of echocardiographic and symptom screening during treatment with carfilzomib, as well as the need for extended follow-up for these patients even after discontinuation of carfilzomib,” the authors said.

The first patient highlighted in the current study was a 59-year-old woman who previously had been treated with an autologous stem cell transplant for her multiple myeloma. After 10 months, her myeloma relapsed and she was started on carfilzomib, daratumumab, and dexamethasone. Exertional dyspnea was noticed after her fourth cycle of carfilzomib, interventricular septal thickening, and an RVSP of 74 mmHg on TTE. PAH had resolved approximately 1 month after carfilzomib discontinuation and her dyspnea had fully resolved 3 months later.

The second patient in the study was a 56-year-old woman who had also undergone autologous stem cell transplant treatment several years earlier; her multiple myeloma relapsed 2 years later. After 4 months of treatment with carfilzomib, she presented with severe dyspnea along with an RVSP of 120 mmHg and a severely enlarged right ventricle with depressed function. The patient’s dyspnea and PAH had resolved 2 months after discontinuation of carfilzomib and initiation of PAH-targeted therapy. Macitentan was subsequently discontinued, but 1 month later her RVSP had increased up to 70 mmHg and macitentan was restarted as she continued to be monitored.

“Larger studies are needed to help further define the incidence, characteristics, and long-term effects of pulmonary hypertension in this population,” the authors concluded.

References

Yang JZ, Buckstaff T, Narezkina A, Fernandes TM. Carfilzomib-associated pulmonary arterial hypertension in multiple myeloma. Pulm Circ. 2021;11(4). doi:20458940211049300

Mathur P, Thanendrarajan S, Lopez-Candales A. Severe right-sided heart failure and pulmonary hypertension with carfilzomib treatment in multiple myeloma. Heart Views. 2020;21(4):296-299. doi:10.4103/HEARTVIEWS.HEARTVIEWS_107_20

Rago A, Siniscalchi A, Tordi A, Andrizzi C, Campagna S, Caravita di Toritto T. Pulmonary arterial hypertension in a patient with multiple myeloma during carfilzomib treatment: in search of better management. Tumori. Published online February 1, 2021. doi:10.1177/0300891621990427